MAUDE Adverse Event Report: ALPHATEC SPINE, INC. CORTICO-CANCELLOUS SCREW 5.5 MM X 30 MM (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM

ALPHATEC SPINE, INC. CORTICO-CANCELLOUS SCREW 5.5 MM X 30 MM (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM
Model Number 47400-055-030
Health Effect - Clinical Code Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 04/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Visual inspection found that the polyaxial screw had fractured and broke mid-way of the threaded shaft.Information provided by the sales rep indicated this event occurred approximately 2 years after initial implantation.Additionally, a successful fusion/fusion had not yet occurred.In this case, the construct was more than likely carrying the majority of the load throughout the time of implantation with no gradual transfer of load that would be associated with fusion/healing.Typically, a functional fusion should take 3 - 6 months, but may take up to a year.During that time as successful fusion/healing occurs, there's a gradual transfer of load reducing the amount of stress placed on the implants.These implants are intended for temporary stabilization until fusion occurs they do not have an indefinite life and may fail over time if fusion is not achieved.The supplied instructions for use (ins-076) provide a warning to aid in reducing this type of event.Warnings: the system implants are used only to provide temporary internal fixation during the bone fusion process with the assistance of a bone graft.A successful result may not be achieved in every instance of use with these devices.Without solid bone fusion, these devices cannot be expected to support the spine indefinitely and may fail due to bone-metal interface, rod failure or bone failure.
 
Event or Problem Description
Revision surgery was conducted on (b)(6) 2018.During the revision, for an unrelated issue (patient condition, non-union), the screw located at the left l5 was found broken.The construct was originally implanted on (b)(6) 2016 at the l4-l5 using cbx.The cbx cortical screws were removed and replaced with arsenal screws from the l3 - l5.

Brand Name
CORTICO-CANCELLOUS SCREW 5.5 MM X 30 MM (TI-6AL-4V ELI)
Common Device Name
PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE, INC.
5818 el camino real
carlsbad CA 92008
MDR Report Key7540398
Report Number2027467-2018-00031
Device Sequence Number16568456
Product Code NKB
UDI-Device Identifier00844856091757
UDI-Public(01)00844856091757
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K143149
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number47400-055-030
Device Catalogue Number47400-055-030
Device Lot Number698270
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/04/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/01/2018
Initial Report FDA Received Date05/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age57 YR